Pennsylvania, 2005Heavy Snow in Pennsylvania, February 24 to 25, 2005
February 24 to 25, 2005 · NWS CTP · 16 events in 16 counties and zones
16 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 24, 8:19 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Feb 24, 8:19 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
819 PM EST THU FEB 24 2005
.SHORT TERM (REST OF TONIGHT)...
KCCX WSR-88D CONTS TO BE OTS DUE TO PEDESTAL FAULT ERRORS...
TECHNICIANS CONTINUING TO WORK ON THIS TO HOPEFULLY GET SERVICE
RESTORED DURING THE STORM.
WERE WELL PAST THE MIDWAY POINT OF WHAT WILL TURN OUT TO BE ONE OF
THE MOST SIGNIFICANT SNOW STORMS YET THIS SEASON (THIS BEING LATE
FEBRUARY...THATS CERTAINLY NOT SAYING TOO MUCH ABOUT THIS WINTER,
BTW). BUT WELL TAKE WHAT WE CAN GET IN RELATIVELY SNOW STARVED
CENTRAL PA...AND IT LOOKS LIKE THE ACTIVE PATTERN WILL CONTINUE FOR
THE NEXT SEVERAL DAYS WITH ANOTHER BIG STORM OPPORTUNITY LATE SUNDAY
AND MONDAY.
BUT BACK TO THIS EVENING. CURRENT FORECAST IN GREAT SHAPE FOR
SENSIBLE WEATHER AND AMOUNTS. MANY WARNINGS ACROSS THE FAR SOUTH
HAVE ALREADY VERIFIED...AND SOME OF OUR ADVISORY AREAS MAY SNEAK UP
ABOVE 6 INCHES BEFORE ITS ALL OVER BUT THIS WILL BE THE EXCEPTION
RATHER THAN THE RULE.
PBZ RADAR INDICATING ANOTHER DECENT BAND OF SNOW TO PASS THROUGH THE
LAURELS AND CENTRAL MOUNTAINS BEFORE 930 PM...SO WE COULD EASILY ADD
UP TO ANOTHER INCH TO CURRENT TOTALS ACROSS WEST CENTRAL AND
SOUTHWEST PA BEFORE THE EVENING IS THROUGH.
NO NEED FOR AN UPDATE AT THIS TIME...BUT WILL TOUCH UP THE STATEMENT
TO ADD A LITTLE MORE DETAIL TO THE CURRENT SITUATION. EXPIRATION
TIME AROUND 200 AM LOOKS REAL GOOD.
&&
.PREVIOUS DISCUSSION...
(ISSUED 245 PM EST THU FEB 24 2005)
.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
MODERATE SNOW EVENT IN FULL SWING ACROSS THE AREA...WITH ALL OBS
SITES REPORTING < 2 MI VSBY. RADAR SCREENS LIT UP AS WELL...WITH
A FEW INTENSE BANDS VISIBLE...MAINLY ACROSS THE SOUTHERN HALF OF
PA. SEE NO REASON TO STRAY FROM CURRENT STATEMENTS...SO WILL LET
THE STORM RUN ITS COURSE. SOLID SHIELD OF SNOW EXTENDS BACK INTO
CENTRAL OHIO...AND IS GRADUALLY PROGRESSING EAST. STEADY SNOW WILL
BEGIN TO TAPER OFF BY LATE EVENING ACROSS WESTERN AREAS...AND
EARLY MORNING HOURS TO THE EAST.
WITH BROAD UPPER LEVEL TROF OVER THE REGION AND PERIODIC W TO NW
FLOW ALOFT...AN ALBERTA CLIPPER WILL TRAVERSE THE AREA. THIS
SYSTEM WILL BE RACING THRU THE WESTERN GREAT LAKES FRIDAY. CLOUDS
WILL BE ON THE INCREASE FRI AFTERNOON ACROSS CENTRAL PA...WITH
SNOW SHOWERS ENCROACHING ON THE NW MTS BY LATE IN THE DAY. BEST
CHANCE FOR MEASURABLE SNOW FROM THIS SYSTEM WILL BE AFTER SUNSET
FRI...WITH GENLY AN INCH OR TWO ACROSS THE NW MTS...LESS THAN
AN INCH CENTRAL AREAS...AND BARELY A DUSTING IN THE SE.
PRETTY CHILLY AIR FILTERS IN BEHIND THIS SYSTEM FOR SAT...WITH 850
MB TEMPS AROUND -18C ACROSS THE NORTHERN TIER. THIS WILL LIKELY
SPARK A ROUND OF LAKE EFFECT SNOW SHOWERS ACROSS USUAL LOCATIONS.
WITH FAIRLY SHALLOW MIXED LAYER FORECAST ON ETA BUFKIT...ORGANIZED
LAKE BANDS ARE NOT ANTICIPATED. SKIES WILL CLEAR SAT NIGHT...AS
SFC HI PRES SETTLES IN OVER THE REGION. DECENT RADIATIONAL COOLING
CONDS WILL CREATE A COLD NIGHT WITH WIDESPREAD SINGLE DIGITS NORTH
AND TEENS ELSEWHERE.
&&
.LONG TERM (SUNDAY THROUGH THURSDAY)...
MED RANGE MODELS LOOKING MORE SIMILAR...YET STILL SUSPICIOUS...WITH
FEATURES AND TIMING THAT WILL LIKELY IMPACT OUR REGION MON AND TUES.
THE SUSPICIOUS THINGS ARE WHY THE MODELS ARE NOT PHASING A VERY
POTENT SRN STREAM STORM AND A FAST-MOVING/ENERGETIC NRN STREAM
STORM. WHILE PERPLEXING...WILL CONTINUE TO HOLD THE FORECAST ON MORE
OF A PHASED SYSTEM...WITH GREATER POTENTIAL FOR RAIN/SNOW IN SERN
AREAS AND POSS HEAVY SNOW FOR THE NW HALF (OR MORE). WILL UP POPS IN
THIS RANGE A BIT (60 NW - 50 SE) FOR MON NITE AND TUES...AS
CONFIDENCE IN PRECIP OCCURRING GROWS...BUT KEEP MENTIONS OF P-TYPE
AS THEY ARE.
PRETTY COLD AIR FLOWS OVER THE LAKES LATER TUES INTO WED...BUT GETS
SHUFFLED OFF TO THE EAST QUICKLY IN THE FAST FLOW. WILL CARRY CHCS
FOR SNOW FOR NW/LAURELS AND NIL TO SLGT CHCS ELSEWHERE. THE TEMPS
LOOK TO STAY COLDER THAN NORMS WITH THE UPPER PATTERN GETTING FAST
AND REMAINING ACTIVE.
NEW DY7 (THURS 3RD) LOOKS LIKE A CLIPPER MAY TRY TO IMPACT THE
AREA...SO LOW CHC OR SLGT CHC POPS FOR SNOW SEEM IN ORDER.
&&
.AVIATION...
MDT TO HEAVY SNOW WILL OCCNLY REDUCE VISBYS AND CIGS TO IFR THRU 06Z
AT MOST TAF SITES...ONLY KBFD MAY ESCAPE WITH MAINLY MVFR CONDS. AFT
06Z...THINGS WILL TAPER OFF FROM WEST TO EAST...WITH GRADUALLY
IMPRVG CONDS. SOME LATE NIGHT/MORNING FOG IN THE MOS FCSTS IS
NOTABLE...BUT WILL NOT DROP VISBYS TOO FAR AS NO WARM...MOIST AIR TO
CAUSE ADVECTION FOG. WINDS LIGHT AND NWRLY BY THAT TIME.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...HEAVY SNOW WARNING FOR PAZ033>036-064>066 UNTIL 2 AM FRIDAY.
...SNOW ADVISORY FOR PAZ010>012-017>019-024>028-041-042-045-046-
049>053-056>059-063 UNTIL 2 AM FRIDAY.
&&
SHORT TERM...DEVOIRHazardous weather outlook, Feb 24, 5:08 AM EST, 16 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
508 AM EST THU FEB 24 2005
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-251005-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
508 AM EST THU FEB 24 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
A DEVELOPING STORM SYSTEM...OVER GEORGIA THIS MORNING...WILL TRACK
NORTHEAST TO A LOCATION OFF THE MID ATLANTIC COAST BY TONIGHT. THIS
SYSTEM WILL SPREAD SNOW ACROSS ALL OF CENTRAL PENNSYLVANIA TODAY AND
THIS EVENING. SNOWFALL TOTALS BY LATE TONIGHT WILL RANGE FROM AROUND
6 INCHES OVER THE SOUTHERN TIER COUNTIES...TO AN INCH OR SO ALONG THE
NEW YORK BORDER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
A POTENTIAL EXISTS FOR A SIGNIFICANT SNOWSTORM EARLY NEXT WEEK.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Heavy Snow, Southern Centre
- When
- February 24, 10:00 PM EST to February 25, 3:00 AM EST
- Where
- Southern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
A low pressure system tracked northeast from the northern Gulf Coast early Thursday, February 24th, reaching the mid Atlantic coast by early Friday morning on February 25th. This spread a large area of moderate to locally heavy snow across portions of central Pennsylvania during Thursday. By the time the snow tapered off Thursday night, total accumulations ranged from 6 to 8 inches across much of south central Pennsylvania, with the highest amounts occurring in areas near and immediately south of the Pennsylvania Turnpike. This storm led to widespread hazardous travel conditions across much of central Pennsylvania during Thursday, and contributed to numerous accidents and road closures across the area.
Heavy Snow, Adams
- When
- February 24, 10:00 PM EST to February 25, 3:00 AM EST
- Where
- Adams forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.872, -77.218 (the zone’s center; the record gives no point)
Heavy Snow, Blair
- When
- February 24, 10:00 PM EST to February 25, 3:00 AM EST
- Where
- Blair forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
Heavy Snow, Cambria
- When
- February 24, 10:00 PM EST to February 25, 3:00 AM EST
- Where
- Cambria forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Heavy Snow, Cumberland
- When
- February 24, 10:00 PM EST to February 25, 3:00 AM EST
- Where
- Cumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
Heavy Snow, Dauphin
- When
- February 24, 10:00 PM EST to February 25, 3:00 AM EST
- Where
- Dauphin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
Heavy Snow, Franklin
- When
- February 24, 10:00 PM EST to February 25, 3:00 AM EST
- Where
- Franklin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.927, -77.721 (the zone’s center; the record gives no point)
Heavy Snow, Fulton
- When
- February 24, 10:00 PM EST to February 25, 3:00 AM EST
- Where
- Fulton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.925, -78.113 (the zone’s center; the record gives no point)
Heavy Snow, Huntingdon
- When
- February 24, 10:00 PM EST to February 25, 3:00 AM EST
- Where
- Huntingdon forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.417, -77.981 (the zone’s center; the record gives no point)
Heavy Snow, Juniata
- When
- February 24, 10:00 PM EST to February 25, 3:00 AM EST
- Where
- Juniata forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.531, -77.402 (the zone’s center; the record gives no point)
Heavy Snow, Mifflin
- When
- February 24, 10:00 PM EST to February 25, 3:00 AM EST
- Where
- Mifflin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.610, -77.617 (the zone’s center; the record gives no point)
Heavy Snow, Perry
- When
- February 24, 10:00 PM EST to February 25, 3:00 AM EST
- Where
- Perry forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.398, -77.262 (the zone’s center; the record gives no point)
Heavy Snow, Snyder
- When
- February 24, 10:00 PM EST to February 25, 3:00 AM EST
- Where
- Snyder forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.770, -77.070 (the zone’s center; the record gives no point)
Heavy Snow, Somerset
- When
- February 24, 10:00 PM EST to February 25, 3:00 AM EST
- Where
- Somerset forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Heavy Snow, Union
- When
- February 24, 10:00 PM EST to February 25, 3:00 AM EST
- Where
- Union forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.963, -77.062 (the zone’s center; the record gives no point)
Heavy Snow, York
- When
- February 24, 10:00 PM EST to February 25, 3:00 AM EST
- Where
- York forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow in California, February 24, 2005$1.0 million · 1 event
- Flash Flood and Hail in Texas, February 24, 20051 injured · $33,000 · 1 in hail · 6 events
- Hurricane in American Samoa, February 24 to 26, 2005$52,000 · 1 event
- Heavy Snow and Winter Weather in New Jersey, February 24 to 25, 200521 events
- Winter Storm in Virginia, February 24, 200512 events
- Winter Storm in Maryland, February 24, 200512 events
- Heavy Snow in Massachusetts, February 24 to 25, 200512 events
- Heavy Snow and Winter Weather in Pennsylvania, February 24 to 25, 200510 events
- Lightning Strike in California, February 24, 20051 injured · 1 event
- Winter Weather in Virginia, February 24, 20058 events
- Winter Storm in Virginia, February 24, 20057 events
- Heavy Snow in Rhode Island, February 24 to 25, 20057 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441437, 5441438, 5441439, 5441440, 5441441, 5441442, 5441443, 5441444, 5441445, 5441446, 5441447, 5441448, 5441449, 5441450, 5441451, 5441452.